This article is from the Organ Transplant FAQ, by firstname.lastname@example.org (Michael Holloway) with numerous contributions by others.
Subject: Re: ibuprofen
From: Jeff Punch <email@example.com>
Ibuprofen IS often a problem for patients on cyclosporine. The reason
for this is because cyclosporine causes a constrictive effect on the small
blood vessels in the kidneys. Normally the kidney responds by
"autoregulation" which compensates for the cyclosporine effects. Ibuprofen
can inhibit this autoregulation making the kidney more vulnerable to the
toxic effects of cyclosporine. This can markedly reduce kidney function,
and even result in kidney failure. Therefore, patients on cyclosporine
need to be exceedingly careful about taking ibuprofen. Ibuprofen is
available over the counter in many many different drugs including sinus
medications and cold remedies.
Furthermore, the entire class of drugs that ibuprofen belongs to can
cause this problem. They are called NSAID for "non-steroidal
anti-inflammatory drugs". Other members of this class include Naprosyn
(recently approved for over the counter), indocin, clinoril, and many
others. The effect that the combination of cyclo plus NSAID has on the
kidney is variable: not everyone gets kidney failure. But, the fact that
the two can combine to cause a real problem means that transplant
patients on cyclosporine need to be extremely careful about any taking
over the counter medications.